Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 54, NWS Birmingham, AL

February 26, 2008Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 26, 2008, 5:34 AM CST for Dallas County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2008, 5:34 AM CST (11:34 UTC)
Expired
Feb 26, 2008, 6:00 AM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 99 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 12:10 AM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 5:25 AM CST, 9 minutes earlier.

Area forecast discussion, Feb 26, 5:25 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
525 AM CST TUE FEB 26 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY.

CURRENTLY...A LINE OF SHOWERS AND THUNDERSTORMS ARE MOVING QUICKLY
ACROSS THE FORECAST AREA AND GENERALLY STRETCHED NORTHEAST TO
SOUTHWEST FROM RANDOLPH TO COOSA TO PERRY TO MARENGO COUNTIES.
THIS ACTIVITY WILL CONTINUE TO MOVE EASTWARD AS A FRONT PUSHES
ACROSS THE STATE. BY 7AM...THIS ACTIVITY WILL BE APPROACHING THE
INTERSTATE 85 CORRIDOR.

BEHIND THIS FRONT...STRONG NORTHWEST WINDS WILL USHER IN COLDER AND
DRIER AIR...WITH GUSTY WINDS CONTINUING THROUGH THE EVENING HOURS
AS THE PRESSURE GRADIENT TIGHTENS. TEMPERATURES WILL SLOWLY FALL
THROUGH THE DAY...INTO THE MID 40S IN THE NORTHWEST AND LOW 50S IN
THE SOUTHEAST BY LATE AFTERNOON.

STRONG COLD ADVECTION AND BREEZY CONDITIONS WILL CONTINUE TONIGHT
THROUGH WEDNESDAY...AS A SURFACE HIGH DROPS INTO THE SOUTHEAST
KEEPING THE PRESSURE GRADIENT TIGHT. AS THE MAIN UPPER LEVEL TROUGH
AXIS SWINGS THROUGH TONIGHT...ANY LEFTOVER MOISTURE COULD FALL AS
LIGHT FLURRIES ACROSS THE NORTHERN HALF OF THE FORECAST AREA. NO
ACCUMULATIONS OR TRAVEL PROBLEMS ARE EXPECTED. TEMPERATURES
WEDNESDAY AND THURSDAY MORNINGS WILL GENERALLY BE IN THE MID TO
UPPER 20S...WITH HIGHS ON WEDNESDAY IN THE 40S TO AROUND 50.

.LONG TERM...THURSDAY THROUGH MONDAY.

TEMPERATURES WILL BEGIN TO MODERATE THURSDAY AS HIGH PRESSURE SHIFTS
TO THE EAST AND WINDS TURN TO THE SOUTH. MOISTURE WILL GRADUALLY
RETURN TO THE AREA AHEAD OF A WEAK SHORT WAVE AND SURFACE FRONT THAT
WILL BRING THE CHANCE OF SHOWERS TO CENTRAL ALABAMA FRIDAY AND
FRIDAY NIGHT. THIS FRONT LOOKS TO STALL TO OUR SOUTH...AND THEN
RETURN NORTHWARD AS SOUTHERLY FLOW INCREASES SATURDAY NIGHT. KEPT
SATURDAY AND SUNDAY DRY AT THIS TIME. ALTHOUGH THIS MIGHT BE
OPTIMISTIC...ANY PRECIP THAT DOES DEVELOP WILL BE SCATTERED AND
MAINLY ACROSS THE NORTH AND WEST.

BETTER CHANCES FOR SHOWERS/TSTORMS WILL BE SUNDAY NIGHT THROUGH TUESDAY
AS A SHORT WAVE AND FRONT AFFECT THE AREA. THIS SYSTEM...ALBEIT AT
THE END OF THE FORECAST PERIOD...LOOKS TO BE VERY STRONG. STILL SOME
DISAGREEMENT BETWEEN THE MODELS AS FAR AS TRACK AND TIMING...AND
LEFT CHANCE POPS IN FOR NOW...AND WILL CONTINUE TO MONITOR FUTURE
MODEL RUNS.

14

&&

.AVIATION...06Z TAF DISCUSSION.

SOUTHERLY SURFACE WINDS ARE INCREASING ACROSS CENTRAL ALABAMA AS
PRESSURE GRADIENT TIGHTENS. MVFR CIGS SPREAD NORTHWARD A LITTLE
SOONER THAN EXPECTED...AND CLOUDS HAVE JUST ABOUT SPREAD OVER ALL OF
CENTRAL ALABAMA.  IFR CIGS POSSIBLE AT KMGM AND KTOI THROUGH 12Z
...WITH MFVR CIGS ELSEWHERE. A LINE OF THUNDERSTORMS WILL REACH A
KTCL-KBHM LINE ARND 09Z AND KMGM ARND 13Z. IFR VSBYS AND CIGS
EXPECTED WITH LINE OF STRONG TSTMS. TSTMS WILL NOT LAST FOR MORE
THAN TWO HOURS ONCE THEY BEGIN DUE TO FAST MOVING FRONT.

LOWER CLOUDS MAY BECOME SCATTERED BY AFTERNOON AS DRIER AIR MIXES
DOWNWARD. HOWEVER...COLD AIR STRATUS DECK WITH CIGS 1500-2500 FEET
WILL MOVE BACK INTO AREA BY LATE AFTERNOON. AFTER FROPA...SURFACE
WINDS WILL INCREASE TO BETWEEN 15 AND 25 KNOTS FROM THE NORTHWEST
AND NOT DIMINISH UNTIL AFTER 03Z.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     51  27  44  24  56 /  70  10   0   0  10
ANNISTON    53  28  45  27  57 /  80  10   0   0   0
BIRMINGHAM  53  27  45  30  56 /  60  10   0   0   0
TUSCALOOSA  52  29  50  29  60 /  40   0   0   0   0
CALERA      54  30  47  29  58 /  60  10   0   0   0
AUBURN      57  28  47  30  53 /  80  10   0   0   0
MONTGOMERY  59  30  50  27  59 /  80  10   0   0   0
TROY        58  29  49  24  59 /  80   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY UNTIL 8 PM CST FOR ALL OF CENTRAL ALABAMA.

&&
Hazardous weather outlook, Feb 26, 12:14 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 AM CST TUE FEB 26 2008

ALZ011>015-017>050-261300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1214 AM CST TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND
WEST OF I-65. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP
TO 60 MPH AND LARGE HAIL. A LINE OF THUNDERSTORMS WILL MOVE INTO
LAMAR AND MARION COUNTIES AROUND 1 AM AND THEN SHIFT SOUTHEAST
TO NEAR A GEIGER...TUSCALOOSA...TO JUST WEST OF BIRMINGHAM LINE
BY 3 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF A LINE FROM
LIVINGSTON...TO THORSBY...TO AUBURN. WIND GUSTS UP TO 60 MPH AND
LARGE HAIL WILL BE THE MAIN THREATS. THE STORMS WILL MOVE INTO
GEORGIA AFTER 12 NOON.

BREEZY CONDITIONS ARE EXPECTED ON TUESDAY BEHIND THE COLD FRONT.
NORTHWEST WINDS 15 TO 25 MPH CAN BE EXPECTED...DECREASING AFTER 9
PM. A LAKE WIND ADVISORY MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
REQUIRED OVERNIGHT AND POSSIBLY THROUGH TUESDAY MORNING.

In the hours before

Special weather statement, Feb 26, 3:50 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 AM CST TUE FEB 26 2008

ALZ026-261030-
ST. CLAIR-
350 AM CST TUE FEB 26 2008

...SIGNIFICANT WEATHER ALERT FOR ST. CLAIR COUNTY UNTIL 430 AM CST...

AT 349 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HORSE PENS FORTY TO
MOODY...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF ONEONTA TO
MOODY...MOVING EAST AT 70 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WHITNEY JUNCTION.
  STEELE.
  ST. CLAIR COUNTY AIRPORT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Feb 26, 4:33 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
433 AM CST TUE FEB 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HAIL             LEEDS                   33.55N 86.56W
02/26/2008  E0.75 INCH       JEFFERSON          AL   PUBLIC

0400 AM     TSTM WND DMG     5 ESE BIRMINGHAM        33.50N 86.72W
02/26/2008                   JEFFERSON          AL   AMATEUR RADIO

            TREES DOWN ON BELMONT ROAD

0400 AM     TSTM WND DMG     LEEDS                   33.55N 86.56W
02/26/2008                   JEFFERSON          AL   EMERGENCY MNGR

            TREES DOWN AND HOMES DAMAGED ON VEASEY ROAD. NO
            ADDITIONAL DETAILS AS TO EXTENT OF DAMAGE.

0400 AM     TSTM WND DMG     HOOVER                  33.38N 86.82W
02/26/2008                   JEFFERSON          AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN WITH POWER OUTAGES ALONG HWY 31
            AND JUNCTION OF HWY 150 AND SHADES CREEK.

0402 AM     TSTM WND DMG     S TUSKEGEE              32.44N 85.71W
02/26/2008                   MACON              AL   LAW ENFORCEMENT

            TREE DOWN ON HWY 69 AT WYNDHAM SPRINGS.

&&

KSUMRALL
Local storm report, Feb 26, 4:38 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 AM CST TUE FEB 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     CORDOVA                 33.76N 87.19W
02/26/2008                   WALKER             AL   EMERGENCY MNGR

            TREES DOWN IN CORDOVA.

0356 AM     HAIL             CHELSEA                 33.33N 86.64W
02/26/2008  E0.25 INCH       SHELBY             AL   NWS EMPLOYEE

            REPORTED BY OFF DUTY NWS EMPLOYEE.

&&

KSUMRALL
Local storm report, Feb 26, 4:44 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 AM CST TUE FEB 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             OXFORD                  33.60N 85.83W
02/26/2008  E1.00 INCH       CALHOUN            AL   TRAINED SPOTTER

            REPORTED NEAR HWY 78 IN OXFORD.

&&

KSUMRALL
Special weather statement, Feb 26, 5:18 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 AM CST TUE FEB 26 2008

ALZ033-035-036-040-041-043-261145-
AUTAUGA-CHILTON-COOSA-DALLAS-ELMORE-PERRY-
518 AM CST TUE FEB 26 2008

...SIGNIFICANT WEATHER ALERT FOR AUTAUGA...CHILTON...COOSA...
DALLAS...ELMORE AND PERRY COUNTIES UNTIL 545 AM CST...

AT 517 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLANTON...MOVING EAST AT 55 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COOPER.
  MITCHELL DAM.
  WELONA.
  PENTONVILLE.
  HISSOP.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST
TUESDAY MORNING FOR SOUTHWESTERN ALABAMA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 AM CST TUESDAY MORNING FOR
SOUTHEASTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Feb 26, 5:26 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 AM CST TUE FEB 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     TSTM WND DMG     LINCOLN                 33.60N 86.14W
02/26/2008                   TALLADEGA          AL   EMERGENCY MNGR

            POWERLINE DOWN ON QUAIL RIDGE ROAD AND ALSO ON HWY 207.

0440 AM     TSTM WND DMG     2 SSW TALLADEGA         33.41N 86.11W
02/26/2008                   TALLADEGA          AL   EMERGENCY MNGR

            HALF OF THE ROOF IS PEELED OFF A RESIDENCE IN BEMISTON.

0440 AM     TSTM WND DMG     2 SSW TALLADEGA         33.41N 86.11W
02/26/2008                   TALLADEGA          AL   EMERGENCY MNGR

            TREE ON A HOUSE ON PARKWAY AVENUE IN BEMISTON.

0445 AM     TSTM WND DMG     LINCOLN                 33.60N 86.14W
02/26/2008                   TALLADEGA          AL   EMERGENCY MNGR

            MOBILE HOME ROOF DAMAGE NEAR MICHAELS LANE.

0445 AM     TSTM WND DMG     LINCOLN                 33.60N 86.14W
02/26/2008                   TALLADEGA          AL   EMERGENCY MNGR

            TREES DOWN NEAR RIVER FOREST LANE.

0445 AM     TSTM WND DMG     TALLADEGA               33.43N 86.10W
02/26/2008                   TALLADEGA          AL   EMERGENCY MNGR

            TREE AND TRAMPOLINE IN ROAD AND ANOTHER ON A HOUSE.

&&

KSUMRALL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:23 AM CSTSevere Thunderstorm WarningBMXJefferson37 min
Feb 26, 3:28 AM CSTTornado WarningBMXJefferson16 min
Feb 26, 3:47 AM CSTSevere Thunderstorm WarningBMXBibb, Shelby28 min
Feb 26, 3:57 AM CSTSevere Thunderstorm WarningBMXChilton, Clay33 min
Feb 26, 4:06 AM CSTSevere Thunderstorm WarningBMXTalladega39 min
Feb 26, 4:13 AM CSTSevere Thunderstorm WarningBMXCalhoun, Cleburne, St. Clair, Talladega32 min
Feb 26, 4:18 AM CSTSevere Thunderstorm WarningBMXClay, Coosa, Talladega, Tallapoosa27 min
Feb 26, 4:26 AM CSTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega34 min
Feb 26, 4:42 AM CSTSevere Thunderstorm WarningBMXChambers, Clay, Randolph, Tallapoosa33 min
Feb 26, 4:55 AM CSTSevere Thunderstorm WarningBMXMarengo35 min
Feb 26, 5:25 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more15 hr
Feb 26, 6:09 AM CSTSevere Thunderstorm WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery36 min
Feb 26, 6:30 AM CSTTornado WarningBMXLowndes18 min
Feb 26, 6:40 AM CSTSevere Thunderstorm WarningBMXMontgomery35 min
Feb 26, 6:42 AM CSTTornado WarningBMXMontgomery33 min
Feb 26, 6:45 AM CSTSevere Thunderstorm WarningBMXBullock, Elmore, Macon, Montgomery30 min
Feb 26, 6:57 AM CSTSevere Thunderstorm WarningBMXBullock, Pike33 min
Feb 26, 7:13 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Macon, Russell47 min
Feb 26, 7:22 AM CSTSevere Thunderstorm WarningBMXBullock, Pike38 min
Feb 26, 7:42 AM CSTSevere Thunderstorm WarningBMXLee, Russell18 min
Feb 26, 7:49 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.